How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 27933
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My lab ate a phentermine 37.5 mg. he weighs around 55 lbs. :

Customer Question

My lab ate a phentermine 37.5 mg. he weighs around 55 lbs.
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name?
Customer: He had it about an hour ago, he just doesn't seem his self. Can this do serious damage to him
JA: Is there anything else the Veterinarian should be aware of about the dog?
Customer: Jackson
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply.

Customer: replied 1 year ago.
Ok
Expert:  Dr. Michael Salkin replied 1 year ago.

That's a dose of 37.5 mg/55lbs = 0.68 mg/lb. There's a paucity of information concerning phentermine toxicity in dogs but just 0.25mg/lb caused a significant increase in blood pressure. 2.5mg/lb killed half of the young monkeys studied. Inducing emesis isn't appropriate if he's already symptomatic. Treating symptomatically, however, is prudent if a vet finds that Jackson is seriously hypertensive. Can you elaborate on "he just doesn't seem himself", please?

Customer: replied 1 year ago.
He just seems a little hyper, I am out walking him and he is sniffing everything and breathing a little faster
Expert:  Dr. Michael Salkin replied 1 year ago.

Yes, that would be expected from ingesting that mild amphetamine-like drug. Restlessness, agitation, anxiousness, panting, mydriasis (wide open pupils), vomiting and/or diarrhea may arise. Exercising him and encouraging fluid intake by offering tasty liquids - milk, cream, broths, or bouillons - should hasten remission. This drug is eliminated through the urine. There's no reason to believe that permanent damage was done. Continuing to "watchful wait" is appropriate . Only if tremors or seizures (unlikely) arose would I have you bring him to a vet to be heavily sedated. The duration of action of this drug isn't reliable in dogs but I would expect him to normalize by 12 hours post-ingestion. Please continue our conversation if you wish.

Related Dog Veterinary Questions